The Ontario Poison Centre reported an increase in calls for incidental acetaminophen (Tylenol®) poisoning from managing COVID19 symptoms at home. The Poison Centre tweet went on to say that taking too much acetaminophen for 2 or more days leads to a risk of liver failure.
The Mayo Clinic states that the maximum dose of acetaminophen is 4000 mg in 24 hours in divided doses. It is not safe to take more as this may increase the risk for serious liver problems. The maximum single dose is 1000 mg.
The maximum daily dose of 4000 mg equals to 12 regular strength acetaminophen tablets (325 mg each) OR 8 extra strength tablets (500 mg each). The maximum single dose of 1000 mg equals 3 regular strength acetaminophen tablets OR two extra strength tablets.
When treating any illness, including COVID, be sure to carefully check the labels of all the medications you are taking to determine if any of the active ingredients are acetaminophen. If any of the medications contain acetaminophen, this must be added and considered as part of your total daily dose of this product.
Talk to your doctor or pharmacist if you have any questions and keep your local poison control centre phone number close by in case of a suspected overdose. LINK: https://poisonhelp.hrsa.gov/poison-centers